Rat Forum banner

1 - 3 of 3 Posts

·
Registered
Joined
·
29 Posts
Discussion Starter #1
My rat, Mira, is currently on Sulfatrim for a URI. Last week, one of her cagemates chewed open the bottled of medicine and spilled it, so Mira went perhaps a day and a half or two days off the medicine before I could get a refill. I got more Sulfatrim on Monday, and Thursday night, I noticed that Mira seemed lethargic, and her coat looked a bit puffed up and ungroomed. In addition, she would not eat anything. If I gave her something especially tasty, she'd hold it in her jaws for a few minutes, wheezing heavily, then drop it.

She ate her medicine (mixed with thinned peanut butter) without hesitation Friday morning, but now will only eat a little bit of it at a time, and will not eat anything else. She wheezes heavily, her sides pinch in when she breathes, and she is lethargic.

I called the vet, of course, but the only doctor who sees rats isn't in today. I also looked up side effects of Sulfatrim, which can include lethargy and loss of appetite.

Has anyone heard of anything like this? Should I stop giving her the medication, or is it more important than ever that she take it?

Thank you.
 

·
Premium Member
Joined
·
4,287 Posts
It may well be that the medication isn't working and the infection is taking hold, possibly helped by the short break on nothing. i assume she had respiratory symptoms to start with?
 

·
Registered
Joined
·
29 Posts
Discussion Starter #3
Yes, she was wheezing. Her last URI flare-up was taken care of with doxycycline and baytril, but this time I went to a vet who prefers sulfatrim.
 
1 - 3 of 3 Posts
Top